OUD (short for Opioid Use Disorder) is a crisis that continues to impact Connecticut. It is an illness that affects people regardless of race, gender, and age. Connecticut has seen the largest increases in opioid-related deaths from 2012-2017.
What is OUD?
Opioid Use Disorder is the term medical professionals use to describe problematic, excessive opioid use. Opioid Use Disorder, or OUD, is a brain disease; it is an addiction that can develop after repeated misuse of opioids or using opioids for reasons other than medical need, typically in dangerous amounts. OUD can affect people from all walks of life, who may use any of a wide range of drugs from different sources, including street drugs like heroin, illegally purchased opioids, and painkillers which may be used in hospital situations— like codeine or Oxycontin. Anyone can be at risk for developing OUD if they are using an opioid.
There are many risk factors for OUD. Those with a mental health diagnosis, chronic pain, past traumatic or frightening events, and a family history of addiction are most at risk. A person’s genetics can make a person 50% more likely to develop OUD or another substance disorder.
Learn the Signs
Opioid addiction does not discriminate. It could happen to anyone at any point in life. However, there are some risk factors to look out for if you’re worried that your loved one is involved with opioids drugs.
Emotional Signs of Addiction:
Strong desire to use opioids
Physical Signs of Addiction:
Increased tolerance (needing to use more over time to get the same effect)
Having signs of withdrawl after stopping or reducing use
Increased sensitivity to pain
Nausea, vomiting, and dry mouth
Sleepiness and dizziness
Itching and sweating
Inability to control or reduce use
Development of tolerance
Lifestyle Signs of Addiction:
Trouble meeting social or work commitments and/or responsibilities
Spending large amounts of time and money to get opiates
Loss of job
Change in housing (i.e. losing home, homelessness)
New, unfamiliar friends
Having legal problems due to drug use
Environmental Signs of Addiction:
Torn Corners of plastic baggies
Crushed pills/white powders
Burnt foil/spoons/tea candle tins
Torn Q-Tip buds, cut cigarette filters
Plastic bottle caps
Folded Receipts/Lottery Tickets
Blood Spots in Sink/Bedding/Clothes
Long-Term Health Effects:
Using opioids for a long time can harm the body with health effects that include:
Damage to major organs
Damage to brain structure and functioning
Damage to memory formation
If someone uses more opioids than their body can handle, the opioids can slow breathing and heart rate, causing unconsciousness or death. This physical response is often referred to as an overdose.
If you or a loved one has OUD, help is available. Dial 1-800-563-4086 to get you or your loved one the help you’re looking for now.
Signs of an Overdose
An overdose occurs when a person takes too much of a drug, or combination of drugs, at a level that is toxic to the body. Sometimes it can be hard to tell if an opioid user is just very high, or actually experiencing a life-threatening overdose. If you are unsure, it is best to assume there is an overdose — you could save a life. The following are possible signs of an overdose:
Loss of consciousness
Unresponsive to outside stimulus
Awake, but unable to talk
Breathing is very slow and shallow, erratic, or has stopped
Skin tone turns bluish-purple or grayish/ashen
Choking sounds, or a snore-like gurgling noise
Body is very limp
Face is very pale or clammy
Fingernails and lips turn blue or purplish black
Pulse (heartbeat) is slow, erratic, or not there at all
What to do in Case of an Overdose
If you suspect an overdose, call 911.
It is rare for an opioid user to die from an overdose immediately. This is why getting help right away is so important. People survive because someone was there to help. Connecticut’s Good Samaritan Law protects you from being prosecuted on criminal charges for possession of controlled substances or paraphernalia when you call 911 to report an overdose. Please follow these steps:
Get your naloxone, also known as Narcan. If you don’t have any, ask if anyone nearby does.
Call 911 or ask someone to call 911 if the unconscious person doesn’t respond to you
Check for breathing
Check for heart rate
If the person is unconscious, try to get a response by saying their name and asking questions